Ask a doctor

Swollen Jaw After Juvederm Lip Injections?

Help! Why is my jaw swollen after Juvederm lip injections? I got one full syringe of Juvederm injected into both lower and upper lips two days ago (on Tuesday afternoon) and now my jaws are swollen. My left side is worse than my right so I look totally disproportionate!

I am a first-timer so I'm very worried as to why this part of my face is swelling if the injections were limited to my lips?

Doctor Answers (7)

Juvederm and swelling

+1

Juvederm injected into the lips usually causes isolated swelling of the lips but may cause some swelling of the surrounding regions like the jaw.


Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Swelling after Juviderm is common

+1

Some swelling after Juviderm, or any injectable, is quite common and usually peaks by day 3 or 4.  You may have some of the swelling from your lips extending by gravity to your jaw areas.  Also, if you had numbing injections, you may have some swelling from them.  Expect the swelling to go away in a few days. 

Randy J. Buckspan, MD
Austin Plastic Surgeon
5.0 out of 5 stars 6 reviews

Mild amount of jaw swelling after Juvederm is normal

+1

Juvederm is an excellent hyaluronic acid based injectable that can be used effectively for facial contouring.

Juvederm is commonly used around the lips, the smile lines, the marionette lines, under deep wrinkles, under deep scars, and even under the eyes.

It is possible that you may have a small amount of swelling from the injection and a small collection of blood. Your best bet is to apply ice to this area. If you continue to have these symptoms return to the dermatologist that performed the injection and let them know of your concerns. They will want to examine you and evaluate the cause of the swelling.
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 69 reviews

You might also like...

Swelling after Juvederm is normal

+1

Swelling of the jaw after Juvederm injections in the lower lip is normal. This swelling will resolve over the next week. I would recommend ice packs and head elevation in the mean time. If the swelling doesn't improve, your surgeon might also recommend methylprednisolone over 6 days.

Daniel Reichner, MD
Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

You probably had a little bleeding.

+1

To imog46,

Hi. I don't think this has anything to do with the Juvederm itself. It's probably the needle.Whenever you put a needle into the tissues, you can hit a little blood vessel. This causes bleeding, and because of gravity, the blood goes downward to the jawline.

This will almost certainly disappear in 2 or 3 weeks. Your lips should be fine.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Swollen jaw could be from dental blocks

+1

Imog,

Relax, swelling will subside. The fact that it is your jaw that is swollen leads me to believe that you had a dental block for your lip anesthesia. If so, the swelling is likely from the anesthetic or bruising associated with it. Apply ice on and off for 10 minutes for 24 hours and sleep with your head elevated for a few days. If this doesn't do the trick, return to your injector for advice. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Swelling could be small hematoma

+1

A limited swelling close to the lip could be expected after lip injection but usually will not to the jaw. It might had a small hematoma from the injection. Massage and compresses will help to make the swelling go down.hope that helps

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.